Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 1, NWS Las Vegas, NV

January 1, 2021

NWS Las Vegas, NV issued this lake wind advisory at Jan 1, 2021, 12:32 AM PST. It took effect at Jan 1, 2021, 2:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 12:32 AM PST (08:32 UTC)
In effect from
Jan 1, 2021, 2:00 AM PST
Expired
Jan 1, 2021, 2:17 PM PST
In force
12 hr
Issued by
NWS Las Vegas, NV

The text

As transmitted.

896 
WWUS75 KVEF 010832
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1232 AM PST Fri Jan 1 2021

AZZ036-NVZ021-020000-
/O.NEW.KVEF.LW.Y.0001.210101T1000Z-210102T0000Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
1232 AM PST Fri Jan 1 2021 /132 AM MST Fri Jan 1 2021/

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM PST /5 PM MST/ THIS
AFTERNOON...

* WHAT...North winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Lake Mohave and Lake Mead.

* WHEN...Until 4 PM PST /5 PM MST/ this afternoon.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

* ADDITIONAL DETAILS...Strongest winds will be focused across 
  Lake Mohave and may result in elevated wave heights of 2 to 3 
  feet. Lesser wind impacts are expected across Lake Mead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
647 
WWUS75 KVEF 012217
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
217 PM PST Fri Jan 1 2021

AZZ036-NVZ021-012330-
/O.CAN.KVEF.LW.Y.0001.000000T0000Z-210102T0000Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
217 PM PST Fri Jan 1 2021 /317 PM MST Fri Jan 1 2021/

...LAKE WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels. However, breezy to
locally windy north wind conditions will persist through the
afternoon with gusts up 30 mph. The winds will continue to
produced choppy waters on lakes and on the river so boaters 
should continue to use caution.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Dec 31, 7:39 PM PST, 4 hours 53 minutes earlier.

Area forecast discussion, Dec 31, 7:39 PM PST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
739 PM PST Thu Dec 31 2020

.SYNOPSIS...Breezy north winds will continue across the area
tonight into New Years Day morning with stronger north winds in the
Colorado River Valley Friday morning. Otherwise, expect dry
conditions and occasional clouds through Sunday with light winds
over the weekend. An active weather pattern could set up next week
bringing increasing chances for rain and snow to parts of the area.

&&

.UPDATE...Updated the sky cover for the rest of this evening as
lower clouds slowly to dissipate in some areas. Satellite shows most
extensive coverage in low clouds remains over the Morongo Basin of
San Bernardino County and piled up along the northeast slopes of the
Spring Mtns. Whats left of these low clouds across Lincoln, Clark
and San Bernardino Counties will continue to slowly erode away over
the next 2-3 hours as the upper low sinks south over northwest
Sonora. North winds already on the increase in the lower Colorado
River with gusts to 30 mph reported at the Laughlin-Bullhead City
Airport. Winds will actually increase a bit more through the night
and into Saturday before weakening through the afternoon. Highest
gusts will be concentrated just below Davis Dam in Laughlin and
Bullhead City. Temperatures will be seasonably cool and we ring in
2021!

&&

.DISCUSSION...tonight and New Years Day.

Breezy north winds will prevail across much of the area tonight
as low pressure moves away and is replaced by ridging. Expect
10-20 mph north winds in most areas under a mostly clear sky.
Improving conditions are expected for New Years Day as shortwave
ridging transitions across the area. Expect winds to decrease in
most areas by noon Friday except along the Colorado River Valley
where north winds are expected to gust 30-35 mph before
decreasing late in the afternoon. There could be gusts over 40 mph
in some localized areas that are prone to channel and accelerate
north winds. No wind headlines will be issued on this shift as
wind trends have not changed and at best, borderline Lake Wind
Advisory level winds are expected. Temperatures will remain on the
cool side of normal on Friday under mostly clear skies. A
shortwave is forecast to move across northern Nevada Friday night
dragging some high clouds across the area.

Saturday and Sunday...

Slight ridging is forecast for Saturday behind the exiting system
to our north. Mostly clear skies, light winds, and slightly below
normal temperatures are expected. Clouds spread across the area
Saturday night with periods of clouds possible on Sunday. Winds on
Sunday are forecast to be light and temperatures seasonal.

Monday through Thursday...

Models are changing it up again for next week with the morning
ensemble means differing in the evolution of storm systems
forecast during the week. The EC ENS is progressive bringing
storm number 1 across Nevada Monday night and Tuesday followed by
ridging on Wednesday. A weaker storm number 2 crosses Nevada late
Wednesday night into Thursday. The Sierra, southcentral Nevada,
and northern Mohave County are favored areas for precip.

The GFS ENS pattern is more amplified with a stronger, further
south storm number 1 crossing Nevada late Monday night and Tuesday
with ridging following on Wednesday. Storm number 2 is much
weaker moving across northern Nevada on Thursday. The first storm
has the potential to bring impacts to our area while the second is
more confined to the Sierra and southcentral Nevada.

The CMC ENS forecasts only a single storm next week impacting the
PacNW on Monday with a minor ripple crossing northern Nevada on
Tuesday. Ridging or zonal flow follows for the remainder of the
week. Little to no impacts for our area.

Thus, although there is some confidence in the weather pattern
bringing at least a couple of storms to the coast next week,
there is a high degree of uncertainty in the evolution and
strength of each individual wave. Running through the NBM PoP/QPF
forecast grids, there appears to be 3 distinct systems that could
bring weather to the area next week. The first one on Monday and
Tuesday, the second one on Wednesday and Thursday, and a third one
on Day 8 Friday. None of these three waves have near the
precipitation that was forecast a mere 24 hours ago which is
another indication that the degree of uncertainty with the
upcoming pattern is high and the resulting confidence is low.

&&

.AVIATION...For McCarran...Moderate confidence in the wind forecast
through the TAF period. Expecting north winds to increase overnight,
especially after 06Z, with speeds likely 10-15KT. Gusts to around
20KT are not out of the question overnight, however confidence is
low so left them out of the forecast for now. Winds will remain
elevated before veering northeast around 020 degrees Friday around
midday, at which point speeds should fall below 10KT, with slight
chance elevated winds persist through Friday afternoon. Lighter
winds are likely by Friday evening. Otherwise, expect clearing skies
the rest of today with mostly clear skies for Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy north winds should dissipate this evening and
overnight. Elevated winds are likely down the Colorado River Valley
tonight, with north winds around 15KT. Gusts 20-25KT are possible
through that area tonight, however its likely gusts will hold off
until Friday mid-morning. Any lingering 8000-1000ft CIGs should lift
and scatter out early tonight, with mostly clear skies expected
Friday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Pierce

DISCUSSION...Salmen
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in Arizona, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.